Alert archive / Montana / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS Billings, MT

June 6, 1997Musselshell County, Yellowstone County, Montana

NWS Billings, MT issued this flash flood warning at Jun 6, 1997, 12:03 AM MDT for Musselshell County, Yellowstone County, Montana. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 12:03 AM MDT (06:03 UTC)
Expired
Jun 6, 1997, 2:00 AM MDT
In force
117 min
Issued by
NWS Billings, MT
Area
Whole counties

Counties Musselshell County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 45 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 060604
FFWBIL
MTC065-111-060800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1203 AM MDT FRI JUN 6 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 200 AM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL MONTANA

   ...SOUTHERN MUSSELSHELL COUNTY

IN SOUTH CENTRAL MONTANA

   ...NORTHERN YELLOWSTONE COUNTY
 
BILLINGS DOPPLER RADAR WAS INDICATING A STRONG THUNDERSTORM 27 MILES
NORTH OF BILLINGS MOVING TO THE NORTH AT 10 MPH. DOPPLER RADAR WAS
ESTIMATING RAINFALL OF UP TO 2 INCHES PER HOUR WITH THIS STRONG
THUNDERSTORM.

FLASH FLOODING IS POSSIBLE IN STREAMS AND CREEKS ACROSS NORTHERN
YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES. SOME CREEKS IN THE
WARNING IN YELLOWSTONE COUNTY ARE RAZOR...POMPEY'S PILLAR AND RAILROAD
CREEKS. IN MUSSELSHELL COUNTY HALF BREED AND FATTIG CREEKS.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.
 
RASCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 8:22 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 5, 8:22 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT THU JUN 05 1997

VERY BUSY WITH SEVERE WEATHER...HYDRO...AND CURRENT FORECAST LOOKS TO
BE GOOD. NO CHANGES TO WORK ZONES.  RASCH

BIL TB 055/080 055/083 057 564342
LVM .. 053/080 053/082 ... 565353
HDN .. 052/082 055/085 ... 564342
MLS .. 059/084 062/088 ... 562232
4BQ .. 054/083 058/088 ... 562232
BHK .. 056/080 058/084 ... 562232
SHR TB 051/078 053/081 055 564342

In the hours before

Local storm report, Jun 5, 10:20 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BILLINGS MT
1020 PM MDT THU JUN 5 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    5S MCLEOD                 MT   HEAVY RAIN
06/05/97   SWEET GRASS                    3 INCHES OF RAIN IN 30
                                          MINUTES

0MDT PM    5S MCLEOD                 MT   0.75 INCH HAIL
06/05/97   SWEET GRASS

0MDT PM    HARLOWTON                 MT   0.75 INCH HAIL
06/05/97   WHEATLAND

0MDT PM    HARLOWTON                 MT   1.00 INCH HAIL
06/05/97   WHEATLAND

0MDT PM    HARLOWTON                 MT   HEAVY RAIN
06/05/97   WHEATLAND                      4.5 INCHES OF RAIN IN 30
                                          MINUTES

0MDT PM    10S MCLEOD                MT   FLASH FLOOD
06/05/97   SWEET GRASS                    FLASH FLOOD REPORTED 10
                                          MILES SOUTH OF MCLEOD

0MDT PM    8SSE JUDITH GAP           MT   TORNADO
06/05/97   WHEATLAND                      TORNADO ON GROUND 8 MILES
                                          SSE OF JUDITH GAP ON
                                          GROUND FOR APPROXIMATELY
                                          15 MINUTES

0MDT PM    5E BIG TIMBER             MT   0.75 INCH HAIL
06/05/97   SWEET GRASS

RASCH
Local storm report, Jun 5, 10:26 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIMES...
  NATIONAL WEATHER SERVICE BILLINGS MT
  1026 PM MDT THU JUN 5 1997

  TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
             ....COUNTY LOCATION....

  720 PM    5S MCLEOD                 MT    HEAVY RAIN
  06/05/97   SWEET GRASS                    3 INCHES OF RAIN IN 30
                                            MINUTES

  730 PM    5S MCLEOD                 MT    0.75 INCH HAIL
  06/05/97   SWEET GRASS

  735 PM    HARLOWTON                 MT    0.75 INCH HAIL
  06/05/97   WHEATLAND

  738 PM    HARLOWTON                 MT    1.00 INCH HAIL
  06/05/97   WHEATLAND

  755 PM    HARLOWTON                 MT    HEAVY RAIN
  06/05/97   WHEATLAND                      4.5 INCHES OF RAIN IN 30
                                            MINUTES

  720 PM    10S MCLEOD                MT    FLASH FLOOD
  06/05/97   SWEET GRASS                    FLASH FLOOD REPORTED 10
                                            MILES SOUTH OF MCLEOD

  815 PM    8SSE JUDITH GAP           MT    TORNADO
  06/05/97   WHEATLAND                      TORNADO ON GROUND 8 MILES
                                            SSE OF JUDITH GAP ON
                                            GROUND FOR APPROXIMATELY
                                            15 MINUTES

  900 PM    5E BIG TIMBER             MT    0.75 INCH HAIL
  06/05/97   SWEET GRASS

  RASCH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM MDTSevere Thunderstorm WarningBYZWheatland65 min
Jun 5, 7:26 PM MDTSevere Thunderstorm WarningBYZSweet Grass64 min
Jun 5, 8:00 PM MDTTornado WarningBYZWheatland35 min
Jun 5, 8:11 PM MDTFlash Flood WarningBYZSweet Grass4 hr
Jun 5, 8:16 PM MDTFlash Flood WarningBYZWheatland3 hr
Jun 5, 8:18 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell62 min
Jun 5, 8:28 PM MDTSevere Thunderstorm WarningBYZSweet Grass62 min
Jun 5, 8:45 PM MDTTornado WarningBYZMusselshell35 min
Jun 5, 9:23 PM MDTSevere Thunderstorm WarningBYZMusselshell62 min
Jun 5, 9:34 PM MDTSevere Thunderstorm WarningBYZSweet Grass61 min
Jun 5, 10:25 PM MDTFlash Flood WarningBYZSweet Grass, Wheatland4 hr
Jun 5, 10:32 PM MDTSevere Thunderstorm WarningBYZMusselshell33 min
Jun 5, 10:50 PM MDTFlash Flood WarningBYZMusselshell4 hr
Jun 5, 11:10 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell65 min
Jun 6, 12:53 AM MDTFlash Flood WarningBYZRosebud117 min
Jun 6, 5:08 PM MDTSevere Thunderstorm WarningBYZCarbon62 min

Nearby

Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.